Suboxone is a vital medication for people who are fighting opioid addiction. It helps to reduce the cravings in withdrawal by binding to opioid receptors in your brain. At the same time, it protects against accidental overdose if you relapse. This medication is prescribed to help with withdrawal, but it can cause dependence of its own. There are ways to taper the drug carefully so that it has limited unpleasant side effects. This is everything you need to know about how to get off Suboxone.
Buprenorphine is the opioid agent in Suboxone. This substance can give you a mild mood boost and cause you to relax. However, the high tends to be significantly reduced in comparison to other opioids. The substance is designed to plateau, so you can’t achieve the true high that you could with an opioid agonist.
That’s part of why the medication is used in opioid addiction treatment. Since you can’t get the same high that you might otherwise, it is less likely that you will abuse the medicine.
A doctor cannot prescribe Suboxone for a patient unless they have received the proper certification. Suboxone is sometimes misused by people going through drug treatment, and it is also sometimes misused by people seeking opioids.
All About Getting Off Suboxone
There are multiple safeguards in place that attempt to keep Suboxone from being dangerous. If the drug is injected, the naloxone in it will prevent the opioids from taking effect. But since one of the ingredients is an opioid, there are chances that it will be misused.
In addition, people who take the medication as it is prescribed might experience a physical dependence. When they stop taking Suboxone, they go through a new withdrawal period.
If you have been prescribed Suboxone for a period of longer than a few weeks, it will be harder to taper off. There is a higher risk of dependency with long-term use, which is why the medication is usually only prescribed for a few weeks to months.
One important note is that physical dependence on the substance is not the same as addiction. Addiction is a mental health issue, while physical dependence occurs because of physiological changes in the body. Your body can develop a tolerance for and dependence on a drug without the compulsive behaviors associated with addiction.
No matter whether a person has an addiction or a physical dependence, it is important to taper off the drug instead of stop cold turkey. Stopping all at once can lead to withdrawal symptoms intense enough to tempt a person into relapse.
How to Taper Off the Medication
Tapering off of Suboxone should be done with medical supervision. You can work with your doctor to make the plan that works best for you. Some people might benefit from going through a professional detox in a rehab facility.
Treatment plans will vary depending on factors like how long you’ve used the drug, how often you use it, and what your physical withdrawal symptoms are.
It is recommended that people do not reduce their daily dose by any more than 25 percent every day. The maximum reduction each day shouldn’t be greater than 4 milligrams.
The amount of time that it takes to taper off will depend on what dose you were taking and how slowly you need to come off it. If you’ve been using the medication for a long time, you will need to reduce your doses in smaller increments.
Some plans might involve reducing the dose every single day. With others, the dose might be reduced every three days or so. This means that the tapering might last anywhere from a few days to over a month.
Symptoms of Withdrawal
If you are a regular Suboxone user, you might notice withdrawal symptoms when you stop taking the medication without tapering it. Symptoms tend to be very similar to those of other opioid withdrawals.
It is rare for the withdrawal symptoms from Suboxone to be life-threatening. Dangerous complications are also rare. However, the withdrawal can be very uncomfortable. You might experience extreme mood swings, anxiety, irritability, depression, nausea, vomiting, diarrhea, and sweating.
Even if you aren’t addicted to Suboxone itself, it is not a good idea to come off the drug alone. It’s better to have medical supervision so that your doctor can help you manage potential withdrawal symptoms. Otherwise, you run a higher risk of relapse. You can call 833-610-1174 to talk to one of our counselors about your treatment options.